Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 263, NWS Morristown, TN

August 16, 2005Hamilton County, Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 16, 2005, 8:07 PM EDT for Hamilton County, Marion County, Tennessee. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2005, 8:07 PM EDT (00:07 UTC)
Expired
Aug 16, 2005, 8:30 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Hamilton County, TN, Marion County, TN

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:15 PM EDTTSTM WND DMGChattanooga, TNFROM 815 PM TO 825 PM...A FEW TREES AND POWERLINES DOWN ACROSS THE SOUTHERN THIRD OF HAMILTON COUNTY. REPORTED BY HAMILTON ELECTRIC POWER BOARD.
Aug 16, 8:20 PM EDTTSTM WND DMG4 Sse Whitwell, TNTHREE LARGE TREE LIMBS DOWNED POWERLINES TO THREE DIFFERENT HOMES IN THE KETNER MILL AREA. REPORTED BY SEQUATCHIE VALLEY POWER.
Aug 16, 8:20 PM EDTTSTM WND DMGChattanooga, TNONE TREE DOWN ON MCDONALD RD. REPORTED BY DISPATCH.
Aug 16, 8:40 PM EDTTSTM WND DMGChattanooga, TNFROM 840 PM TO 850 PM...SEVERAL TREES AND POWERLINES DOWN COUNTYWIDE. REPORTED BY HAMILTON ELECTRIC POWER BOARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 170010
SVRMRX
TNC065-115-170030-
/O.NEW.KMRX.SV.W.0263.050817T0007Z-050817T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE NASHVILLE TN
807 PM EDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN KNOXVILLE-TRI CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAMILTON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITIES OF...SIGNAL MOUNTAIN...RED BANK...
  OOLTEWAH...MIDDLE VALLEY...HARRISON...EAST RIDGE...EAST BRAINERD...
  CHATTANOOGA
  EAST CENTRAL MARION COUNTY IN TENNESSEE

* UNTIL 830 PM EDT(730 PM CDT)

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR POWELLS CROSSROADS...OR
  ABOUT 8 MILES WEST OF SIGNAL MOUNTAIN...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIGNAL MOUNTAIN...WALDEN AND FAIRMOUNT BY 825 PM EDT   
  CHATTANOOGA AND RED BANK BY 830 PM EDT
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3521 8553 3503 8556 3497 8501 3524 8499

$$
JAO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:44 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 16, 3:44 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT TUE AUG 16 2005

.SHORT TERM...ONGOING SEVERE THUNDERSTORM WATCH FOR 4 OF OUR VA COUNTIES
UNTIL EARLY EVENING. CONVECTION CONTINUES MOVING E ACROSS SE KY...BUT
CONVECTION HAS DIMINISHED IN INTENSITY AS IT MOVES INTO AN AREA WHERE
THE AIR MASS IS NOT AS STABLE AS FURTHER W. ADDITIONAL CONVECTION MOVING
E ACROSS PARTS OF W AND CENTRAL MIDDLE TN. SOME OF THIS CONVECTION MAY
MOVE INTO OUR W AREAS LATE THIS AFTERNOON OR EARLY EVE.

A WEAK COLD FRONT IS EXPECTED TO MOVE SE ACROSS MUCH OF THE AREA LATER
TONIGHT. SOME OF THE PRECIPITATION MENTIONED PREVIOUSLY SHOULD UNDERGO
SOME DISSIPATION AFTER DAYTIME HEATING ENDS THIS EVENING. HOWEVER...WITH
WNW UPPER LEVEL FLOW OVERNIGHT ALONG WITH SOME WEAK VORTICITY
AROUND...EXPECT THE CHANCE OF SHOWERS AND A FEW THUNDERSTORMS TO
PERSIST OVERNIGHT.

FRONTAL SYSTEM MAY MOVE JUST S OF OUR AREA BY DAYBREAK WED MORNING
...THEN REMAIN STATIONARY UNTIL IT BEGINS MOVING N AS A WARM FRONT
WED NIGHT INTO THU. SO CHANCES OF RAIN WILL CONTINUE.

.LONG TERM...EARLY IN THE WEEKEND...A MORE SUMMER TYPE PATTERN TAKES HOLD
AGAIN BRIEFLY...AS UPPER LEVEL HEIGHTS ARE FORECAST TO INCREASE ACROSS
THE AREA IN RESPONSE TO UPPER LEVEL RIDGING THAT EXPANDS NE FROM
THE SOUTHERN PLAINS STATES.

UPPER FLOW HOWEVER DOES BEGIN TURNING MORE FROM THE W TO WNW OR NW
BY SUNDAY MORNING AND CONTINUES THAT WAY THROUGH REST OF FORECAST
PERIOD...SO A CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  73  88  72  87 /  40  50  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  88  70  85 /  50  50  50  50
OAK RIDGE, TN  71  88  70  85 /  60  50  40  50
TRI CITIES AIRPORT, TN  69  84  66  83 /  60  40  40  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

STEIGERWALDT
Hazardous weather outlook, Aug 16, 6:00 AM EDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT TUE AUG 16 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-171000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP THIS
AFTERNOON AND EVENING...WITH A FEW ISOLATED SEVERE STORMS POSSIBLE.
THE MAIN THREATS WILL BE STRONG DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
DEVELOP EACH DAY NEXT WEEK...ESPECIALLY IN THE AFTERNOON AND EVENING
HOURS. A FEW ISOLATED STORMS MAY BECOME SEVERE EACH DAY WITH THE
THREAT OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AT
TIMES THROUGHOUT THE WEEK.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

HW

In the hours before

Special weather statement, Aug 16, 7:39 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
ISSUED BY NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CDT TUE AUG 16 2005

VAZ002-005-006-008-170100-
RUSSELL-SCOTT VA-WASHINGTON VA-WISE-
739 PM EDT TUE AUG 16 2005

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 723 HAS BEEN CANCELLED FOR THE
FOLLOWING FOUR SOUTHWEST VIRGINIA COUNTIES...

RUSSELL...SCOTT...WASHINGTON AND WISE.

ALTHOUGH THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT...
THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR
THE REMAINDER OF TONIGHT.

STEIGERWALDT

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:25 PM EDTSevere Thunderstorm WarningMRXHamilton35 min
Aug 17, 4:06 PM EDTSevere Thunderstorm WarningMRXKnox25 min
Aug 17, 7:25 PM EDTSevere Thunderstorm WarningMRXAnderson21 min
Aug 17, 7:55 PM EDTSevere Thunderstorm WarningMRXBlount34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.